I am 25 in a few months and have been on amitriptyline since I was 18 for insomnia. I had been taking 100mg every night. I tried to come off this drug in 2016 and the withdrawal effects I was experiencing were so severe I thought I had a brain injury. I was dizzy to the point where I couldn’t turn my head without double vision, I had severe migraines, I was vomiting, I couldn’t drive, or work and I had to lay down for 80% of the time because everything was spinning. When I spoke to my doctor about this we actually got into an argument because he told me none of these symptoms could be related to the amitriptyline but this didn’t match all the things I’ve read online from official medical sources. I then discovered that I was going through shock to my nervous system after stopping too slowly. After a week of absolutely no improvement I had no other choice but to go back on the drug, just to see if my symptoms eased by doing so, and to prove my doctor wrong. After 1 day I felt back to normal and could function properly again. I was so relieved but at the same time so exhausted to be back on the drug I so desperately wanted to come off. It really scared me, I couldn’t handle trying to come off it again until 2018. My doctor (a different one than before) started helping me work out how to wean off them slowly. After many months I am now taking just 5mg at night, however in the UK we can’t get 5mg tablets so I’ve been advised to take 10mg one night and then skip a day. I was fine taking 10mg every night but I’m not coping well with this new change skipping days. I’ve been having nausea, headaches, constant dizziness and double vision again. It’s not as bad as I experienced last time but I’m just terrified of this feeling lasting for a year or more like I’ve read possible. I’d love someone who’s been through this to reassure me it’s going to be OK:’(
How long will amitriptyline withdrawal effects last?
Question posted by Rachelvh123 on 25 Jan 2019
Last updated on 23 May 2019 by Mae5187
So Sorry this is happening to you. Your symptoms are most certainly withdrawal, especially given the fact they disappeared once going on. A lot of people do not find that skipping doses like that help. It just continually send your body into withdrawal. There are different tapering techniques people use. One of them being a water titration that you could look up. Go as slow as you need to go in order to reduce the withdrawal symptoms as much as possible. I'm still struggling with the insomnia 8 months later after coming off and only having been on it for 2 months. I think I am an exception though. Most people seem to get over the insomnia within a few months. Some people's withdrawals last a long time, but that's usually because they tapered too quickly, so don't rush anything. Wish you the best of luck!
I have been on 200mg Amitryptiline for many years first for migraines, failed, then insomnia. I can miss doses for days and go back on it with little side effects except it makes me feel slightly more tired.
I don’t think the Amitryptiline is causing all of your symptoms... I would like to hear from the rest of the forum.
- Amitriptyline uses and safety info
- Amitriptyline information for Healthcare Professionals (includes dosage details)
- Side effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.